Maine, 2020Winter Storm in Maine, January 18 to 19, 2020
January 18 to 19, 2020 · NWS GYX · 8 events in 8 counties and zones
A low pressure system moved into the Great Lakes on the afternoon of the 18th. Snow moved into the region in the evening and quickly became moderate to heavy at times.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved into the Great Lakes on the afternoon of the 18th. Snow moved into the region in the evening and quickly became moderate to heavy at times. Secondary low pressure developed in the vicinity of Long Island and moved into the Gulf of Maine, prolonging snow into the early morning of the 19th. The heaviest snowfall was confined to roughly a 6 hour window centered around 2:00 am on the 19th. The approach of a cold front from the northwest extended snowfall into the mornings hours in the higher terrain before it finally ended as upslope snow showers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 18, 2:59 PM EST, 3 hours 1 minute earlier.
Area forecast discussion, Jan 18, 2:59 PM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Gray ME
259 PM EST Sat Jan 18 2020
.SYNOPSIS...
Low pressure will pass south of the forecast area tonight into
Sunday bringing snow to the region. The snow will move out
Sunday morning allowing for warmer conditions in the afternoon.
Cold high pressure will then gradually build in for the start
of the week. Warmer weather looks likely mid to late week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A sharp short wave trough continues to approach from the east
with an accompanying shield of moderate to at times heavy snow
currently moving into southern New England. This shield of snow
will continue moving northeastward this evening, overspreading
our forecast area from southwest to northeast.
We haven't changed the forecast snowfall amounts all that much.
However, 12z deterministic guidance as well as many ensemble
members have increased QPF some. In addition, coastal
frontogenesis tonight looks to enhance snowfall on portions of
the coastal plain through a period of stronger low level forcing
and better snow growth. Low pressure will likely form along the
coastal front off the southernmost ME coast as the short wave
trough continues to approach. This low will move northeastward
overnight and Sunday morning very near the Maine coast and
likely act to locally enhance snowfall rates. As such we have
bumped up snowfall totals a bit across some of the area (mainly
on the Maine coastal plain northeastward to the Midcoast). Have
therefore converted the winter weather advisory to a winter
storm warning where zone averages are 6 inches or more.
Across southern and portions of central and southern NH we
believe the forcing for ascent will be a bit weaker on average
through the night with a briefer period of moderate snow.
Therefore, advisories remain in place there. However, an upgrade
will be possible later based on trends early this evening.
There should be a period of 1+ inch per hour rates, with the
best chance between 00z and 06z, which lines up well with SPC
HREF probabilities.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Snow quickly ends from SW to NE early in the day Sunday. In fact
southern NH will likely be finished by sunrise. Thereafter,
warming downslope winds should push temperatures well into the
30s and 40s depending on location. Another short wave trough
moving overhead Sunday night should keep skies mostly cloudy.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
The ensemble and deterministic model solutions are in decent
agreement on the long wave pattern into next weekend. We begin the
period with an upper trough across the eastern half of the CONUS
and an upper ridge in the west. Pacific energy quickly breaks down
the ridge and the downstream trough here in the east. We're left
with a relatively low amplitude and progressive split flow for
much of the upcoming period. Below normal temperatures early in
the period will be replaced by above normal readings after through
lifts out mid week. In the dailies...a northern stream impulse and
weak surface reflection will cross the area late Monday accompanied
by a few clouds and widely scattered flurries. Weak ridging follows
for Tuesday. Warm air advection clouds arrive for Tuesday night
and Wednesday along with the chance for some light snow on Wednesday
with the upper trough replaced by rising heights and a surface
high centered to the south of the region. A northern stream
impulse and surface low pass well to our north on Thursday with
the trailing cold front dropping into northern sections of the
forecast area and stalling from late Thursday through Friday
accompanied by clouds and scattered snow showers. By Saturday...the
surface high slides offshore and we become increasingly unsettled
as a frontal system approaches from the west along with southern
and northern stream impulses. Models offer a variety of solutions
as they differ with the degree of interaction between the two
streams.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Short Term...VFR conditions early on this evening will quickly
deteriorate to IFR in snow for most of the night. Improvement is
foreseen from SW to NE starting Sunday morning in southern NH.
VFR to MVFR conditions are likely Sunday night.
Long Term...
Wed...Sct MVFR psb in mtn -SHSN.
&&
.MARINE...
Short Term...Have issued a SCA for the ocean waters as well as
Penobscot Bay for tonight into Sunday as confidence in 25 kt
wind gusts and 5+ ft seas has increased some. Otherwise, have
left Casco Bay out of the advisory for now.
Long Term...
Mon...SCA's possible outside the bays.
&&
.TIDES/COASTAL FLOODING...
Southeast flow associated with low pressure near the Gulf of
Maine along with building waves may create splash-over at the
time of the early morning high tide Sunday morning. This could
occur along the NH Seacoast and the Maine coastline.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 6 PM this evening to noon EST Sunday
for MEZ007-012>014-018>028.
Winter Weather Advisory from 6 PM this evening to noon EST
Sunday for MEZ008-009.
NH...Winter Storm Warning from 6 PM this evening to noon EST Sunday
for NHZ001-002-004-006.
Winter Weather Advisory until 8 AM EST Sunday for NHZ003-005-
007>015.
MARINE...Small Craft Advisory from 7 PM this evening to noon EST Sunday
for ANZ150-152-154.
Small Craft Advisory from midnight tonight to 10 AM EST Sunday
for ANZ151.
&&
NEAR TERM...Ekster/Tubbs
SHORT TERM...Ekster/Tubbs
LONG TERM...SchwibsHazardous weather outlook, Jan 18, 3:08 PM EST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
308 PM EST Sat Jan 18 2020
NHZ003-005-007>013-015-192015-
Northern Grafton-Southern Grafton-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
308 PM EST Sat Jan 18 2020
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EST SUNDAY...
This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ012>014-018>022-NHZ001-002-004-006-192015-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Northern Coos-Southern Coos-Northern Carroll-Southern Carroll-
308 PM EST Sat Jan 18 2020
...WINTER STORM WARNING IN EFFECT UNTIL NOON EST SUNDAY...
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine and northern New Hampshire.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ008-009-192015-
Northern Franklin-Central Somerset-
308 PM EST Sat Jan 18 2020
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST SUNDAY...
This Hazardous Weather Outlook is for west central Maine and
western Maine.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ007-192015-
Northern Oxford-
308 PM EST Sat Jan 18 2020
...WINTER STORM WARNING IN EFFECT UNTIL NOON EST SUNDAY...
This Hazardous Weather Outlook is for western Maine.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NHZ014-192015-
Coastal Rockingham-
308 PM EST Sat Jan 18 2020
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EST SUNDAY...
This Hazardous Weather Outlook is for southern New Hampshire.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ023>028-192015-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
308 PM EST Sat Jan 18 2020
...WINTER STORM WARNING IN EFFECT UNTIL NOON EST SUNDAY...
This Hazardous Weather Outlook is for south central Maine and
southwest Maine.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Minor splashover is possible early Sunday morning during high tide.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ150>154-192015-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
308 PM EST Sat Jan 18 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ES
Winter Storm, Coastal York
- When
- January 18, 6:00 PM EST to January 19, 2:00 AM EST
- Where
- Coastal York forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
Snow began on the evening of the 18th and quickly became moderate to heavy through midnight. Snow quickly came to an end as the upper dry slot moved overhead. Snow totals ranged from 5 to 7 inches.
Winter Storm, Northern Oxford
- When
- January 18, 7:00 PM EST to January 19, 6:00 AM EST
- Where
- Northern Oxford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
Snow began on the evening of the 18th and quickly became moderate to heavy through midnight. Snow tapered off but lingered through 6:00 am on the 19th with the approach of a cold front from the west. Behind the front upslope snow showers continued into the afternoon. Snow totals ranged from 5 to 7 inches.
Winter Storm, Interior Cumberland
- When
- January 18, 7:00 PM EST to January 19, 5:00 AM EST
- Where
- Interior Cumberland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Snow began on the evening of the 18th and quickly became moderate to heavy through midnight. Snow quickly came to an end as the upper dry slot moved overhead. Snow totals ranged from 5 to 7 inches.
Winter Storm, Southern Franklin
- When
- January 18, 8:00 PM EST to January 19, 7:00 AM EST
- Where
- Southern Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
Snow began on the evening of the 18th and quickly became moderate to heavy through midnight. Snow tapered off but lingered through 6:00 am on the 19th with the approach of a cold front from the west. Behind the front upslope snow showers continued into the afternoon. Snow totals ranged from 5 to 7 inches.
Winter Storm, Kennebec
- When
- January 18, 8:00 PM EST to January 19, 7:00 AM EST
- Where
- Kennebec forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.409, -69.767 (the zone’s center; the record gives no point)
Snow began on the evening of the 18th and quickly became moderate to heavy through midnight. Snow tapered off but lingered through 6:00 am on the 19th with the approach of a cold front from the west. Snow totals ranged from 5 to 7 inches.
Winter Storm, Lincoln
- When
- January 18, 8:00 PM EST to January 19, 7:00 AM EST
- Where
- Lincoln forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.998, -69.526 (the zone’s center; the record gives no point)
Snow began on the evening of the 18th and quickly became moderate to heavy through midnight. Snow tapered off but lingered through 6:00 am on the 19th with the approach of a cold front from the west. Snow totals ranged from 5 to 7 inches.
Winter Storm, Southern Somerset
- When
- January 18, 9:00 PM EST to January 19, 7:00 AM EST
- Where
- Southern Somerset forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Snow began on the evening of the 18th and quickly became moderate to heavy through midnight. Snow tapered off but lingered through 6:00 am on the 19th with the approach of a cold front from the west. Snow totals ranged from 5 to 7 inches.
Winter Storm, Interior Waldo
- When
- January 18, 9:00 PM EST to January 19, 7:00 AM EST
- Where
- Interior Waldo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.485, -69.122 (the zone’s center; the record gives no point)
Snow began on the evening of the 18th and quickly became moderate to heavy through midnight. Snow tapered off but lingered through 6:00 am on the 19th with the approach of a cold front from the west. Snow totals ranged from 5 to 7 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, January 18, 20201 death · 1 event
- Avalanche in Utah, January 18, 20201 death · 1 event
- Lakeshore Flood and Lake-Effect Snow in New York, January 18 to 19, 2020$150,000 · 10 events
- Lake-Effect Snow in Pennsylvania, January 18 to 19, 2020$45,000 · 3 events
- Winter Weather in New York, January 18 to 19, 202027 events
- Cold in South Dakota, January 18 to 19, 202024 events
- Winter Weather in Virginia, January 18, 202022 events
- Winter Storm and Winter Weather in Vermont, January 18 to 19, 2020$10,000 · 16 events
- Winter Weather in Maryland, January 18, 202013 events
- Winter Weather in Pennsylvania, January 18, 202013 events
- Winter Weather in New Jersey, January 18, 202012 events
- Winter Weather in West Virginia, January 18, 202011 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865831, 865830, 865832, 865833, 865834, 865837, 865835, 865836.